Thunderstorm Wind, Lyon
- When
- June 22, 4:20 AM CST
- Where
- Lyon County, George
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.350, -96.000
Thunderstorm winds caused tree damage.
Thunderstorms caused damaging winds at several locations in northwest Iowa from just before to a little after sunrise on the morning of June 22nd. There was also one report of penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms caused damaging winds at several locations in northwest Iowa from just before to a little after sunrise on the morning of June 22nd. There was also one report of penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 2:37 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT MON JUN 22 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 337 AM CDT MON JUN 22 2015 THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA... AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO 55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I 29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT SEVERE WIND IS A THREAT. OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD MIXING WILL STILL ALLOW FOR STRONG WARMING. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 337 AM CDT MON JUN 22 2015 TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR 700 MB. LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS... NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL MOISTURE CONTINUES TO INCREASE. WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT. IF CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS. WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN AFTERNOON AND EVENING HOURS. HAVE THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A SIZABLE CAP THAT NEEDS TO BE OVERCOME. FOR NOW...HAVE LEFT POPS IN THE MID RANGE. FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 700 PM CDT SUN JUN 21 2015 MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25 TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM... /JH AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT SUN JUN 21 2015 SDZ038>040-052>061-222330- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062- 065>067-222330- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY- CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND GST 3 SW CHAMBERLAIN 43.78N 99.37W
06/22/2015 M73 MPH BRULE SD MESONET
SDSU SITE
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND GST 3 S SALEM 43.68N 97.39W
06/22/2015 M57 MPH MCCOOK SD LAW ENFORCEMENT
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM TSTM WND GST 5 W SIOUX FALLS 43.54N 96.84W
06/22/2015 M82 MPH MINNEHAHA SD TRAINED SPOTTER
CAR MOUNTED ANEMOMETER
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.74W
06/22/2015 M69 MPH MINNEHAHA SD ASOS
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM TSTM WND GST 3 WNW ROWENA 43.54N 96.62W
06/22/2015 E80 MPH MINNEHAHA SD NWS EMPLOYEE
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM TSTM WND GST 1 ENE GARRETSON 43.72N 96.49W
06/22/2015 E65 MPH MINNEHAHA SD TRAINED SPOTTER
10 IN DIAMETER TREE DOWN
&&
AFThe Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 10:21 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Thunderstorm winds destroyed an airport hangar, and destroyed or damaged 5 planes in the hangar. The winds caused widespread tree damage, including numerous trees blown down or completely uprooted. The tree damage included many trees at a local golf course. The winds damaged homes and buildings in and near Sheldon, including one home that was damaged by a large falling tree. A large silo was damaged and several small farm buildings were destroyed. The farm damage included a large shed destroyed and machinery inside the shed damaged. A commercial building under construction was destroyed.
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm winds caused tree damage, including up to 2 foot diameter trees snapped. The winds also blew down power lines.
Thunderstorm winds caused tree damage, including a one foot diameter tree snapped.
Thunderstorm winds caused tree damage, including a 14 inch diameter tree snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583493, 583498, 583499, 583500, 583502, 583503, 583504, 583505, 583506.